HKPR District Health Unit – Opioid Overdose Alert Issued for Northumberland County, County of Haliburton and City of Kawartha Lakes

In Local

HKPR District Health Unit seeing an increase in overdoses over the past 30 days

An opioid overdose alert is being issued for the City of Kawartha Lakes, County of Haliburton and Northumberland County after a noticeable increase in overdoses over the past 30 days, warns the Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit).

“Hospital data indicated there were three overdoses this past weekend,” says Kate Hall, Healthy Communities, Health Promoter, HKPR District Health Unit. “Recent data is showing an increase in youth drug overdoses. We want to remind parents/guardians of the importance of talking to their children about drugs.”

The HKPR District Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:

• Test a small amount of drug before you use.

• Never use alone. If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.

• Call 9-1-1 in the event of an overdose.

• Avoid mixing your drugs.

• Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.

The HKPR District Health Unit’s opioid overdose alert automatically flags the problem for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning.

Naloxone kits are also available for people who use opioids, as well as their family and friends. These can be picked up at Health Unit offices, local pharmacies, and other locations. Where to get a free naloxone kit | Ontario.ca

Anyone who sees a person overdosing is also urged to intervene. Call 9-1-1 and give the person naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.

Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

For local opioid overdose incidents, visit the HKPR District Health Unit’s Opioid Overdose Report dashboard. People can also use the online submission form to anonymously report overdoses and drug-related information to assist in a quicker response to these incidents.

Pete Fisher
Author: Pete Fisher

Has been a photojournalist for over 30-years and have been honoured to win numerous awards for photography and writing over the years. Best selling author for the book Highway of Heroes - True Patriot Love

Join Our Newsletter!

Want to keep up to date on news and events in Northumberland? Subscribe to newsletter!

You may also read!

Owen Beck Expected to Make NHL Debut for Montreal Canadiens Saturday 

By Jeff Gard/Today's Northumberland Port Hope's Owen Beck has been recalled by the Montreal Canadiens on an emergency basis, the

Read More...

Child Trapped by Snow Boulder at Cobourg School Freed by Emergency Services

Emergency services were called to CR Gummow Public School after a student became trapped in the snow on Friday,

Read More...

Standing Committee on Transport, Infrastructure and Communities Hears VIA Train That Struck Tree in Cobourg Was “Very Unique” Situation

CPAC.ca | In Committee from the House of Commons | Holiday Travel Problems: Via Rail Executives at Transport Committee   (Today's

Read More...

Mobile Sliding Menu

Terms | Privacy |